Alert archive / New Mexico / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 273, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 13, 2018, 7:34 PM MDT for Harding County, San Miguel County, New Mexico. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 13, 2018, 7:34 PM MDT (01:34 UTC)
- Expired
- Aug 13, 2018, 8:15 PM MDT
- In force
- 41 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Harding County, NM, San Miguel County, NM
The radar
The Cannon AFB radar (KFDX), 131 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 1.6 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 519 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 2102 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 5:41 PM MDT, 1 hour 53 minutes earlier.
Area forecast discussion, Aug 13, 5:41 PM MDT, 1 hour 53 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 541 PM MDT Mon Aug 13 2018 .AVIATION... 00Z TAF CYCLE Storms generally moving from north to south late this afternoon/early evening before gradually dissipating prior to 14/06Z. Brief MVFR cigs/vsbys along with small hail and wind gusts to around 40kt possible with the stronger storms. Convection is forecast to diminish aft 14/06Z. Main change Tuesday will be west winds aloft across the northeast third of the state pushing storms to the east around 15kts. 33 && .PREV DISCUSSION...310 PM MDT Mon Aug 13 2018... .SYNOPSIS... High pressure aloft centered just west of New Mexico will gradually shift eastward through mid-week becoming centered squarely over central sections of the state by Wednesday. At the same time, a weak boundary is expected to sag into northeast New Mexico later Tuesday. This will create a favorable environment for a few strong to briefly severe storms the next few days. Otherwise, thunderstorms that form over and near the higher terrain will slowly move toward the south or southeast through Tuesday before steering winds become even weaker for Wednesday and Thursday. Daytime temperatures will remain a little above normal, especially Wednesday. The upper high should weaken for the latter half of the week allowing for increased shower and thunderstorm coverage especially on Friday and Friday night. Drier air could limit storm coverage by Sunday with the best chances across southern and eastern New Mexico. && .DISCUSSION... Closed low vicinity of the western OK panhandle slowly pivoting eastward but still slower with a deeper/better defined circulation than what the latest models have depicted. Farther west, main upper high center just west of the Four Corners. Resultant north to south steering flow continues over much of the area. Convective parameters across the eastern high plains /MU CAPE 2000-2500 J/kg/ much more favorable going into the rest of the afternoon/evening, especially the northeast where surface dew points have recovered from yesterday's drying episode. The latest HRRR suggests a few strong to briefly severe storms possible, especially along/just west of the Pecos River Valley from Santa Rosa to Ft Sumner to north of Roswell. Elsewhere, will monitor convection rolling toward the south off the higher terrain with areas along the immediate east slopes, the upper RGV and northwest third, and upper Gila most favored. Models similar showing building 500mb heights over the area Tuesday- Tuesday night as the upper high shifts eastward. This should limit overall coverage a tad except across the northeast where a southward-sagging boundary is expected to bolster storm coverage there beneath a weak northwest flow aloft. Lighter steering winds would keep central/western valleys pretty quiet until late day or evening with outflow boundary interactions key. Mid- to upper- level ridge axis then takes on a NW to SE orientation over New Mexico Wednesday and Wednesday night. This will favor the northeast and southwest quarters of the area for the most vigorous/persistent convection and would not be surprised if a few strong/severe storms cross the the northeast highlands/far northeast plains. We'll be watching the progress of an inverted trough that may impact far southwest areas of the state and the NAM is quite bullish on QPF vice the GFS/ECMWF. Main focus in the extended periods is the approach of a shortwave trough that translates eastward over the Great Basin Friday and toward the central Rockies Friday night. This will effectively weaken the upper high over our area and force any defined center east/south with enough weakness in the ridge to allow a decent sub-tropical plume to focus northward with some interplay with some weak large- scale forcing for ascent especially northern areas. Drying then indicated the follow with the best storm chances shifting to the east and south by Sunday. KJ && .FIRE WEATHER... No critical fire weather conditions anticipated through the upcoming weekend. Overnight humidity recoveries will generally be good to excellent, but there will be only fair recoveries far northwest New Mexico. Locally fair to poor ventilation central and east Tuesday, with some improvement Wednesday, then areas of poor rates forecast for the west and north Thursday and Friday. With high pressure aloft moving over Arizona and New Mexico, storm motion through tonight will be generally from north to south, except in the northeast where it will be more from northwest to southeast. Showers and storms which fire over the higher terrain will drift down into the lower elevations this evening and into the northeast and east central plains. The storms in the plains will be aided by a frontal/outflow boundary tonight but short term models indicate this activity will diminish after midnight. Tuesday through Wednesday, low level easterly flow will support moisture in the east, while the Rio Grande Valley will experience a burst of east winds during the evenings which helps slosh moisture westward. Therefore, showers and thunderstorms will likely be more widespread Tuesday and Wednesday afternoons and evenings. Storm motion may become slower and more erratic, increasing the potential for heavy rainfall. Highs will be within a few degrees of normal. The upper high center may wobble to the southeast of New Mexico late this week, then re-form and/or strengthen back to our west early next week. A stronger front is forecast to push into eastern New Mexico Sunday night/Monday. Thursday through Saturday look fairly active with scattered to numerous showers and thunderstorms, although drier air may inhibit convection over the far northwest corner. && .ABQ WATCHES/WARNINGS/ADVISORIES... None. && 41
Hazardous weather outlook, Aug 13, 4:28 AM MDT, 15 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 428 AM MDT Mon Aug 13 2018 NMZ501>540-141100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 428 AM MDT Mon Aug 13 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight A few thunderstorms will be capable of producing locally heavy rainfall this afternoon and evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The risk of locally heavy rainfall will persist. A significant uptick in thunderstorm coverage and rainfall intensity is expected Wednesday through Saturday. There will be a marginal risk of severe thunderstorms across northeast areas Wednesday, and possibly again daily through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. 44
In the hours before
Special weather statement, Aug 13, 6:16 PM MDT, 1 hour 18 minutes before
Special Weather Statement National Weather Service Albuquerque NM 616 PM MDT MON AUG 13 2018 NMZ501-503-140100- Northwest Plateau-Far Northwest Highlands- 616 PM MDT MON AUG 13 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SAN JUAN COUNTY UNTIL 700 PM MDT... At 616 PM MDT, Doppler radar was tracking a strong thunderstorm 16 miles northeast of Shiprock, moving south at 10 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Frequent and dangerous cloud to ground lightning will also be possible with this storm. This storm will remain over mainly rural areas of north central San Juan County. Blowing dust associated with strong thunderstorm winds can reduce visibilities below one quarter mile at times. && LAT...LON 3700 10841 3679 10838 3685 10880 3700 10869 TIME...MOT...LOC 0016Z 002DEG 7KT 3699 10854 CA
Special weather statement, Aug 13, 6:36 PM MDT, 58 minutes before
Special Weather Statement National Weather Service Albuquerque NM 636 PM MDT MON AUG 13 2018 NMZ519-140115- Middle Rio Grande Valley/Albuquerque Metro Area- 636 PM MDT MON AUG 13 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SANDOVAL AND BERNALILLO COUNTIES UNTIL 715 PM MDT... At 636 PM MDT, Doppler radar was tracking a strong thunderstorm over northwestern Rio Rancho, moving south at 15 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Heavy rain will also be possible with this storm. Locations impacted include... Northern Albuquerque, Rio Rancho, Corrales, Bernalillo, Los Ranchos De Albuquerque, Enchanted Hills, Mariposa, Cabezon, Vista Hills and Sandia Pueblo. This includes Interstate 25 between Mile Markers 228 and 240. Heavy rains will cause water to pond on roads and in low spots. Fast running water will quickly fill arroyos and ditches. && LAT...LON 3540 10658 3513 10650 3511 10697 3542 10682 TIME...MOT...LOC 0036Z 359DEG 13KT 3532 10671 CA
Special weather statement, Aug 13, 6:44 PM MDT, 50 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
644 PM MDT MON AUG 13 2018
NMZ531-140130-
Harding County-
644 PM MDT MON AUG 13 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HARDING COUNTY
UNTIL 730 PM MDT...
At 644 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Bueyeros, or 18 miles north of Mosquero, moving south
at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Heavy rain will also be possible with this storm.
This storm will remain over mainly rural areas of north central
Harding County.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3588 10410 3611 10399 3611 10379 3609 10379
3608 10376 3582 10371
TIME...MOT...LOC 0044Z 359DEG 13KT 3604 10388
CASpecial weather statement, Aug 13, 7:25 PM MDT, 9 minutes before
Special Weather Statement National Weather Service Albuquerque NM 725 PM MDT MON AUG 13 2018 NMZ531-532-140200- Eastern San Miguel County-Harding County- 725 PM MDT MON AUG 13 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SAN MIGUEL AND CENTRAL HARDING COUNTIES UNTIL 800 PM MDT... At 725 PM MDT, Doppler radar was tracking a strong thunderstorm near Solano, or near Mosquero, moving south at 20 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Heavy rain will also be possible with this storm. Locations impacted include... Mosquero and Solano. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Accumulations of small hail on roads can create very slick and hazardous driving conditions. && LAT...LON 3600 10399 3599 10378 3566 10377 3574 10422 TIME...MOT...LOC 0125Z 019DEG 19KT 3586 10396 CA
Special weather statement, Aug 13, 7:29 PM MDT, 5 minutes before
Special Weather Statement National Weather Service Albuquerque NM 729 PM MDT MON AUG 13 2018 NMZ532-534-140200- Eastern San Miguel County-Quay County- 729 PM MDT MON AUG 13 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SAN MIGUEL AND WEST CENTRAL QUAY COUNTIES UNTIL 800 PM MDT... At 729 PM MDT, Doppler radar was tracking a strong thunderstorm near Tucumcari, moving south at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Heavy rain will also be possible with this storm. Locations impacted include... Tucumcari. This includes Interstate 40 between Mile Markers 319 and 334. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Accumulations of small hail on roads can create very slick and hazardous driving conditions. && LAT...LON 3532 10388 3527 10369 3509 10368 3511 10395 TIME...MOT...LOC 0129Z 010DEG 11KT 3522 10382 CA
Special weather statement, Aug 13, 7:30 PM MDT, 4 minutes before
Special Weather Statement National Weather Service Albuquerque NM 730 PM MDT MON AUG 13 2018 NMZ507-519-140215- West Central Highlands-Middle Rio Grande Valley/Albuquerque Metro Area- 730 PM MDT MON AUG 13 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CIBOLA...NORTHERN VALENCIA AND BERNALILLO COUNTIES UNTIL 815 PM MDT... At 730 PM MDT, Doppler radar was tracking a strong thunderstorm near South Valley, or 9 miles southwest of Albuquerque, moving south at 15 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Albuquerque, Valencia, Los Lunas, Bosque Farms, Peralta, Rio Communities North, Isleta Pueblo, El Cerro Mission, South Valley and Tome. This includes the following highways... Interstate 40 between Mile Markers 129 and 168. Interstate 25 between Mile Markers 199 and 225. Blowing dust associated with strong thunderstorm winds can reduce visibilities below one quarter mile at times. && LAT...LON 3518 10696 3510 10648 3467 10648 3487 10724 TIME...MOT...LOC 0130Z 014DEG 14KT 3505 10676 CA
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 6:08 PM MDT | Special Weather Statement | ABQ | Quay | 52 min |
| Aug 13, 6:16 PM MDT | Special Weather Statement | ABQ | San Juan | 44 min |
| Aug 13, 6:36 PM MDT | Special Weather Statement | ABQ | Bernalillo | 39 min |
| Aug 13, 6:44 PM MDT | Special Weather Statement | ABQ | Harding | 46 min |
| Aug 13, 6:50 PM MDT | Severe Thunderstorm Warning | ABQ | Quay, San Miguel | 40 min |
| Aug 13, 6:52 PM MDT | Areal Flood Advisory | ABQ | Santa Fe | 113 min |
| Aug 13, 6:54 PM MDT | Areal Flood Advisory | ABQ | Sandoval | 2 hr |
| Aug 13, 7:25 PM MDT | Special Weather Statement | ABQ | Harding | 35 min |
| Aug 13, 7:29 PM MDT | Special Weather Statement | ABQ | Quay | 31 min |
| Aug 13, 7:30 PM MDT | Special Weather Statement | ABQ | Bernalillo | 45 min |
| Aug 13, 7:32 PM MDT | Severe Thunderstorm Warning | ABQ | Quay, San Miguel | 43 min |
| Aug 13, 7:51 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, San Miguel | 39 min |
| Aug 13, 7:58 PM MDT | Areal Flood Advisory | ABQ | Quay, San Miguel | 2 hr |
| Aug 13, 8:17 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel | 43 min |
| Aug 13, 8:19 PM MDT | Special Weather Statement | ABQ | Quay | 41 min |
| Aug 13, 8:56 PM MDT | Severe Thunderstorm Warning | ABQ | Quay | 49 min |
| Aug 13, 9:54 PM MDT | Special Weather Statement | ABQ | Curry | 36 min |
| Aug 14, 2:33 PM MDT | Areal Flood Advisory | ABQ | Socorro | 117 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.